Illinois, 2008

Flooding in Illinois, March 19 to 31, 2008

March 19 to 31, 2008 · NWS PAH · 2 events in 2 counties and zones

Very heavy rainfall on the 18th and 19th caused major flooding on the Little Wabash and Skillet Fork Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Very heavy rainfall on the 18th and 19th caused major flooding on the Little Wabash and Skillet Fork Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 19, 1:55 AM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Mar 19, 1:55 AM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 AM CDT WED MAR 19 2008

.DISCUSSION...
SURFACE FRONTAL BUONDARY MIGRATING SLOWLY EAST ACROSS PENNYRILE
HAS ASSOCIATED CONVECTION AND SLGT RISK SVR RESULTED IN
COLLABORATED CONTINUANCE OF TOR WATCH UNTIL ITS FINAL
PASSAGE...PROJECTED AROUND 10Z. AFT THAT...LOW TROP NLYS PREVAIL
AND ELIMINATE BLAYER SHEAR...AS SVR THREAT DIMINISHES W/DEPARTING
INSTABILITY MAXIMA. HOWEVER STILL LOCALLY MODERATE TO AT TIMES
HEAVY RAIN COULD PERSIST THRU AM HOURS SO FLOOD WATCHES/WARNINGS
CONTINUE. BROAD SWATH OF 5 PLUS INCHES OVER MOST OF NRN/WRN FA
INCLUDES ISOLATED UP TO NEARLY 1 FOOT QPF CAPE COUNTY MO. SOUTH
AND EAST ACROSS WESTERN KENTUCKY...3 TO 6 INCHES WILL BE COMMON BY
THE TIME THE RAIN CHANCES DIMINISH THIS PM.

LATE WED-FRI APPEARS TO BE A RECOVERY PERIOD AT LEAST IN TERMS OF
OFFERING UP A FEW DAYS OF DRY WEATHER. THE MINOR CHANCE ASSOCIATED
WITH THE BY THEN ZONAL FLOW PATTERN INDUCED SURFACE WAVE THAT
RACES ACROSS/JUST NORTH OF LOWER OH VALLEY WILL BE CONFINED
PRIMARILY TO THE NORTHERN/EASTERN MOST REACHES OF THE FA...AND IS
A SLGT CHANCE AT THAT...MAINLY FRI PM/EVENING. THE NEXT CHANCE OF
PCPN COMES LATE IN THE WEEKEND AND THE NEW GFS OFFERS SOME
CONFLICTING GUIDANCE WITH THE GOING FORECAST. HOWEVER THE CONFLICT
IS NOT SO GREAT THAT THE COLLAB PICTURE AFFORDS ANY REAL CHANGE SO
WE WILL LEAVE THE FORECAST BEYOND DAY 4 UNCHANGED...AS ITS
PROBABLY BEST TO WAIT FOR A BETTER MODELLING SIGNAL TO PERSUADE
WHICH DIRECTION TO GO INSOFAR AS TIMING/AREAL EXTENT OF THE
AFOREMENTIONED PCPN CHANCE...WHICH IS SMALL ANYWAY.

GFS STILL LOOKS TO BE THE MODEL OF CHOICE AND HPC CONTINUES TO
PREFER ITS SOLUTION AS WELL. THEREFORE WHILE ALL MOS GUIDANCE IS
IN BALLPARK...OUR NOS PERHAPS TEND TO SWAY TOWARD THE GFS BASED
MAV/MEX MOS DIRECTION...IF/WHEN SUCH A LEAN CAN BE NOTICED.

&&

.AVIATION...
A SURFACE FRONTAL BOUNDARY WILL CONTINUE TO SHIFT SLOWLY SOUTHEAST
OF THE AREA DURING THE COURSE OF THE DAY. AS A RESULT...MODERATE TO
HEAVY RAINS WILL BECOME LIGHTER AND MORE INTERMITTENT AS THE DAY
PROGRESSES. THE POTENTIAL FOR LIGHT TO OCCASIONALLY MODERATE SHOWER
ACTIVITY WILL PERSIST THROUGH AT LEAST EARLY TO MID AFTERNOON UNTIL
THE PASSAGE OF THE UPPER LEVEL SYSTEM. PREDOMINANTLY MVFR CEILINGS
ARE EXPECTED TODAY...BUT SOME GRADUAL IMPROVEMENT IS POSSIBLE THIS
AFTERNOON...WITH CLEARING EXPECTED TONIGHT. STRONG NORTHERLY WINDS
OF 10 TO 20 KNOTS WILL PREVAIL TODAY...THEN SLACKEN OFF TO NEAR CALM
TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BALLARD-CARLISLE-
     MCCRACKEN.

     FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR CALDWELL-CALLOWAY-
     CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-
     HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-MCLEAN-MUHLENBERG-
     TODD-TRIGG-UNION KY-WEBSTER.

MO...FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR GIBSON-PIKE-POSEY-
     VANDERBURGH.

     FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR SPENCER-WARRICK.

&&
Hazardous weather outlook, Mar 19, 3:28 AM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
428 AM CDT WED MAR 19 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
428 AM CDT WED MAR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD FLOODING WILL CONTINUE. REFER TO THE FLOOD WATCHES AND
WARNINGS FOR MORE DETAILED FLOOD INFORMATION. THERE IS A CHANCE OF
THUNDERSTORMS ACROSS MAINLY SOUTHERN PORTIONS OF THE JACKSON
PURCHASE INTO THE PENNYRILE REGION OF WESTERN KENTUCKY EARLY
TODAY...BUT THE SEVERE THREAT HAS DIMINISHED. THE PRIMARY THREAT
CONTINUES TO BE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOODING WILL CONTINUE THROUGH THE PERIOD. REFER TO THE FLOOD
WARNINGS FOR MORE DETAILED FLOOD INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTINUE TO PROVIDE RAINFALL AND
FLOODING REPORTS.

In the hours before

Local storm report, Mar 19, 7:18 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
818 AM CDT WED MAR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       BOONVILLE               38.05N 87.27W
03/19/2008  M6.34 INCH       WARRICK            IN   BROADCAST MEDIA

            WBNL RADIO STATION REPORTED 6.34 INCHES FROM 5AM TUESDAY
            THROUGH 7 AM WEDNESDAY.

&&

SMITH
Local storm report, Mar 19, 7:19 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
819 AM CDT WED MAR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       MONKEYS EYEBROW         37.19N 88.99W
03/19/2008  M6.00 INCH       BALLARD            KY   TRAINED SPOTTER

&&

SMITH
Local storm report, Mar 19, 7:39 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
839 AM CDT WED MAR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       HENDERSON               37.84N 87.58W
03/19/2008  M6.00 INCH       HENDERSON          KY   TRAINED SPOTTER

            STORM TOTAL OF 6.0 INCHES THROUGH 7 AM REPORTED FROM
            TRAINED SPOTTER IN HENDERSON KENTUCKY.

&&

SMITH
Local storm report, Mar 19, 8:08 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
908 AM CDT WED MAR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       CAPE GIRARDEAU          37.31N 89.55W
03/19/2008  M13.05 INCH      CAPE GIRARDEAU     MO   BROADCAST MEDIA

            STORM TOTAL RAINFALL FROM KFVS-12 TV STATION THROUGH 830
            AM CDT.

0700 AM     HEAVY RAIN       JACKSON                 37.38N 89.65W
03/19/2008  M11.70 INCH      CAPE GIRARDEAU     MO   BROADCAST MEDIA

            STORM TOTAL RAINFALL THROUGH 7 AM. REPORT RELAYED FROM
            KFVS-12 IN CAPE GIRARDEAU MO.

0700 AM     HEAVY RAIN       ELLSINORE               36.93N 90.75W
03/19/2008  M11.00 INCH      CARTER             MO   BROADCAST MEDIA

            STORM TOTAL RAINFALL THROUGH 7 AM. REPORT RELAYED FROM
            KFVS-12 IN CAPE GIRARDEAU MO.

0700 AM     HEAVY RAIN       WAPPAPELLO              36.94N 90.27W
03/19/2008  M10.20 INCH      WAYNE              MO   BROADCAST MEDIA

            STORM TOTAL RAINFALL THROUGH 7 AM. REPORT RELAYED FROM
            KFVS-12 IN CAPE GIRARDEAU MO.

0700 AM     HEAVY RAIN       POPLAR BLUFF            36.76N 90.41W
03/19/2008  M7.20 INCH       BUTLER             MO   BROADCAST MEDIA

            STORM TOTAL RAINFALL THROUGH 7 AM. REPORT RELAYED FROM
            KFVS-12 IN CAPE GIRARDEAU MO.

0700 AM     HEAVY RAIN       MARION                  37.73N 88.94W
03/19/2008  M11.00 INCH      WILLIAMSON         IL   BROADCAST MEDIA

            STORM TOTAL RAINFALL THROUGH 7 AM. REPORT RELAYED FROM
            KFVS-12 IN CAPE GIRARDEAU MO.

0700 AM     HEAVY RAIN       HARRISBURG              37.74N 88.55W
03/19/2008  M9.30 INCH       SALINE             IL   BROADCAST MEDIA

            STORM TOTAL RAINFALL THROUGH 7 AM. REPORT RELAYED FROM
            KFVS-12 IN CAPE GIRARDEAU MO.

0700 AM     HEAVY RAIN       THOMPSONVILLE           37.91N 88.76W
03/19/2008  M9.00 INCH       FRANKLIN           IL   BROADCAST MEDIA

            STORM TOTAL RAINFALL THROUGH 7 AM. REPORT RELAYED FROM
            KFVS-12 IN CAPE GIRARDEAU MO.

0700 AM     HEAVY RAIN       SHAWNEETOWN             37.71N 88.17W
03/19/2008  M8.00 INCH       GALLATIN           IL   BROADCAST MEDIA

            STORM TOTAL RAINFALL THROUGH 7 AM. REPORT RELAYED FROM
            KFVS-12 IN CAPE GIRARDEAU MO.

0700 AM     HEAVY RAIN       AVA                     37.89N 89.50W
03/19/2008  M6.10 INCH       JACKSON            IL   BROADCAST MEDIA

            STORM TOTAL RAINFALL THROUGH 7 AM. REPORTED RELAYED BY
            KFVS-12 TV STATION IN CAPE GIRARDEAU MO.

0700 AM     HEAVY RAIN       CARBONDALE              37.72N 89.22W
03/19/2008  M7.24 INCH       JACKSON            IL   CO-OP OBSERVER

            STORM TOTAL THROUGH 7 AM FROM MANUAL RAIN GAUGE AT THE
            SOUTHERN ILLINOIS UNIVERSITY WEATHER STATION. THIS TOTAL
            BREAKS THE PREVIOUS 24 HOUR TOTAL OF 4.24 INCHES REPORTED
            ON MARCH 25 1913 AND EXCEEDS ANY DAY IN MARCH SINCE
            RECORDS KEPT SINCE 1910. REPORT FROM SIU WEATHER STATION
            MANAGER.

&&

SMITH
Local storm report, Mar 19, 8:23 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
923 AM CDT WED MAR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       CARMI                   38.09N 88.17W
03/19/2008  M6.50 INCH       WHITE              IL   CO-OP OBSERVER

            STORM TOTAL REPORT THROUGH 7 AM. 5.10 INCHES FELL THROUGH
            MIDNIGHT AND 1.40 INCHES SO FAR TODAY AND STILL RAINING.
            RIVER IS OUT OF ITS BANKS NEAR CARMI.

&&

SMITH
Local storm report, Mar 19, 8:40 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
940 AM CDT WED MAR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       MARBLE HILL             37.30N 89.98W
03/19/2008  M12.50 INCH      BOLLINGER          MO   EMERGENCY MNGR

            STORM TOTAL RAINFALL THROUGH 930 AM FROM BOLLINGER COUNTY
            EMERGENCY MANAGEMENT DIRECTOR.

&&

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wayne

When
March 19, 9:00 AM CST to March 30, 6:00 PM CST
Where
Wayne County, Wayne City to 0.53 mi W of Wayne City
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.350, -88.580

Major flooding of the Skillet Fork River occurred. At the Wayne City gage, the river crested at 23.29 feet on March 20. Flood stage there is 15 feet, and major flooding begins at 20 feet. Considerable flooding of low-lying fields occurred.

Flood, White

When
March 19, 9:00 PM CST to March 31, 11:59 PM CST
Where
White County, Carmi to 0.75 mi SE of Carmi
Cause
Heavy Rain
Property damage
$25,000
Reported by
Other Federal Agency
Coordinates
38.080, -88.170

Major flooding of the Little Wabash River occurred. At the Carmi gage, the river crested at 35.34 feet on March 25. Flood stage there is 27 feet, and major flooding begins at 35 feet. Businesses just downstream of IL Route 14 and Route 1 in Carmi flooded. Flood waters flowed up McHenry Slough, and areas near Route 1 and 14 in Carmi began to flood. County roads were inundated. Considerable flooding of low-lying fields occurred.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84769, 84768.